Pennsylvania, 2021

Tornado in Pennsylvania, May 3, 2021

May 3, 2021 · NWS PBZ · 1 event in 1 county or zone

Showers supported by a crossing shortwave trough moved across western Pennsylvania on the evening of May 3rd. Due to an overall lack of instability, lightning was not observed from this precipitation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers supported by a crossing shortwave trough moved across western Pennsylvania on the evening of May 3rd. Due to an overall lack of instability, lightning was not observed from this precipitation. However, enough low-level shear existed to induce rotation in a few of the showers, and a very brief tornado occurred northwest of Portersville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 3, 7:29 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, May 3, 7:29 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
829 PM EDT Mon May 3 2021

.SYNOPSIS...
Periodic shower and thunderstorm chances are expected through the
first half of the week with a series of crossing low pressure areas.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Shower clusters, a few with locally heavy rain, are moving
northeastward across the CWA currently as an upper trough swings
across the region. Abundant cloud cover today greatly hindered the
buildup of instability, and this almost totally suppressed thunder
activity, with only a few strikes noted in Monroe County OH.

Little additional thunder is expected with the remaining activity,
but local moderate to briefly heavy rain may be seen in a few spots.
Expect shower activity to quiet down after 06Z as the trough moves
east and brief ridging takes hold. Rain coverage should be near a
minimum at sunrise, ahead of the next shortwave. Low clouds and
patchy mist will be prevalent.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Increasing ascent/shortwave support in SW flow aloft ahead of that
trough should result in an escalating coverage of scattered to
numerous showers and thunderstorms Tuesday, with the most widespread
coverage expected Tuesday evening/night as additional jet driven
ascent and instability cross the region. Marginal shear and
instability is again progged for Tuesday afternoon and evening. Cloud
cover should again be the main limiting factor in destabilization,
though a marginal/isolated damaging wind potential will be possible
if enough instability develops.

The shortwave's associated sfc cold front is progged to cross the
region by Wednesday morning. Showers will remain possible after
FROPA as the upper trough crosses the Upper OH Valley region. Precip
should end Wednesday night as the trough exits and sfc high pressure
begins to build in.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Sfc high pressure should maintain dry weather Thursday. Model
ensembles then indicate periodic precip chances and cooler than
average temperatures with crossing troughs in an amplified pattern
late week through the weekend.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
Periodic showers will continue to move across through the evening
hours as low pressure passes to our northwest. VFR ceiling will
maintain for a few hours, with spotty visibility restrictions from
the heavier showers. Thunder chances are very low as instability
fades. Ceilings will drop overnight with abundant low level moisture
and the recent rain, with IFR restrictions expected at most ports.
Shower chances will decrease after midnight with brief ridging.

Ceiling improvement will be slow after sunrise, with MVFR ceilings
through much of the day. Another low pressure center will pass to our
northwest, with an approaching frontal boundary. Showers and a few
thunderstorms will increase in coverage during the afternoon, with
occasional visibility restriction once again.

.Outlook...
Cold front will cross the region early Wed morning. Low level clouds
will likely linger with residual moisture in the boundary layer;
therefore, MVFR may carry into Wed afternoon.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, May 3, 2:18 AM EST, 18 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
318 AM EDT Mon May 3 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-040730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
318 AM EDT Mon May 3 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated damaging wind gusts are possible in thunderstorms mainly
south of Interstate 70 this afternoon and evening, though cloud cover
could be a limiting factor in the development of severe
thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated damaging wind gusts are possible in thunderstorms Tuesday
afternoon and evening, though cloud cover could be a limiting factor
in the development of severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Pittsburgh radar (KPBZ), 49 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lawrence

When
May 3, 8:37 PM EST
Where
Lawrence County, 0.59 mi WSW of Princeton
Rating
EF0
Path length
0.16 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.976, -80.210

Based on observed threshold damage to large limbs and in light of|radar data, a NWS storm survey concluded that the damage in|northeastern Lawrence County likely was the result of a very brief,|weak tornado that lasted only a short period of time.

Although radar velocity appeared at its strongest subsequent to|this time, rotation-track transects discovered no damage|downstream from this initial spot or into Butler County.

Photographs that have been shared with us appear to depict a wall|cloud with rising cloud debris earlier in the storm's track near|Bessemer, but no circulation can be confirmed at ground level. |NWS Pittsburgh is unaware of damage from western Lawrence County,|and therefore cannot confirm a tornado elsewhere along the |storm's path.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyThe tornado archive for Pennsylvania, 2021Warnings in Pennsylvania, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957730.